Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 202, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Sep 20, 2002, 1:11 PM CDT for Christian County, Hopkins County, Kentucky. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 1:11 PM CDT (18:11 UTC)
- Expired
- Sep 20, 2002, 1:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Christian County, KY, Hopkins County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 1:12 PM CDT | Thunderstorm Wind 70 E | Crofton, KY | Spotty wind damage occurred over northern Christian County. The first wind event occurred on State Route 109, about 6 miles west of Crofton. Winds near 65 MPH uprooted or snapped numerous trees. About two miles northeast of the first event, more significant d |
| Sep 20, 1:20 PM CDT | Thunderstorm Wind 52 E | Nortonville, KY | Several large trees were blown down along U.S. Highway 41 from Mortons Gap to the Christian County line. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:25 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 20, 10:25 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1025 AM CDT FRI SEP 20 2002 WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING 70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE. OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD. .PAH...NONE. NOLES
In the hours before
Special weather statement, Sep 20, 11:17 AM CDT, 1 hour 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-202015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1117 AM CDT FRI SEP 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND DAMAGE...WITH ISOLATED TORNADOES POSSIBLE. DISCUSSION... A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY... AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS EVENING. SPOTTER ACTIVATION... ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS. OUTLOOK FOR SATURDAY... SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.
Local storm report, Sep 20, 12:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT FRI SEP 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 AM 2S POSEYVILLE IN TORNADO
09/20/02 POSEY BETWEEN POSEVILLE AND
WADESVILLE NUMEROUS TREES
DOWN COUNTY GARAGE
DESTROYED POWER POLES
BENT OVER AND NUMEROUS
VEHICLES MOVED SURVEYED
BY NWS EMPLOYEELocal storm report, Sep 20, 12:14 PM CDT, 57 minutes before
LOCAL STORM REPORT...CORREFCTION
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CDT FRI SEP 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM 2S POSEYVILLE IN TORNADO
09/20/02 POSEY BETWEEN POSEVILLE AND
WADESVILLE ON CR 165
NUMEROUS TREES DOWN
COUNTY GARAGE DESTROYED
POWER POLES BENT OVER
NUMEROUS CARS TOSSED AROUND
8 MOBILE HOMES DESTROYED
SURVEYED BY NWS EMPLOYEEThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:46 PM CDT | Severe Thunderstorm Warning | PAH | McLean, Muhlenberg | 44 min |
| Sep 20, 12:45 PM CDT | Tornado Warning | PAH | Trigg | 45 min |
| Sep 20, 1:24 PM CDT | Tornado Warning | PAH | Hopkins | 51 min |
| Sep 20, 1:42 PM CDT | Tornado Warning | PAH | McLean, Muhlenberg | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.